Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

August 10, 2018Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 10, 2018, 8:13 PM MST for Gila County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 8:13 PM MST (03:13 UTC)
Expired
Aug 10, 2018, 9:00 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS85 KPSR 110313
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
813 PM MST FRI AUG 10 2018
 
AZZ547-552-556>558-562-563-110400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
813 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 900 PM MST...

At 813 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 9 miles east of Roosevelt,
moving southwest at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument. 

This includes AZ Route 188 between mile markers 226 and 247.
 
LAT...LON 3365 11092 3364 11092 3365 11088 3358 11084
      3333 11117 3367 11138 3374 11097
TIME...MOT...LOC 0313Z 063DEG 16KT 3363 11097 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:13 PM MST, 6 hours earlier.

Area forecast discussion, Aug 10, 2:13 PM MST, 6 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
213 PM MST Fri Aug 10 2018

.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an anticyclone
predominates across the Great Basin. Between these two systems, a
much stronger than normal northeasterly steering flow persists
across the Desert Southwest.

Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.

Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.

PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...

Models continue to advertise another active evening across the
valley terminals. Gusty outflow winds could arrive as early as
01Z this evening to as late as 08Z but the general consensus is
around 04Z. Currently, TAFs suggest NE winds around 30 kts during
this period but could easily be much stronger (40-50+ kts) if a
thunderstorm moves directly overhead. As usual, visibilities will
be of concern this evening and tonight due to not only dust but
also heavy rain. Currently, TAFs do not indicate any visibility
restrictions as confidence is not yet high enough.

Southeast California/Southwest Arizona including KIPL and KBLH:

Thunderstorms are once again possible tonight but chances look
less than yesterday for KBLH and KIPL. Once again, KBLH will have
the best opportunity for storms and/or an outflow but have not yet
indicated this in the TAF as confidence is not high enough. If
storms do develop, 30 kts gusts out of the NE would likely occur
in the 06-09Z timeframe along with dust and reduced visibilities.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 6 PM this evening to 2 AM MST Saturday
     for AZZ531-533-534-536>544-546-548>551.

     Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
     552-556>558-560>563.

CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hernandez
AVIATION...Wilson
FIRE WEATHER...Hirsch/Wilson

In the hours before

Special weather statement, Aug 10, 2:57 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST FRI AUG 10 2018

AZZ556-558-562-563-102245-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
257 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 18 miles northeast of Globe, moving west at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes the following highways...
US Highway 60 between mile markers 258 and 283.
AZ Route 188 between mile markers 216 and 224.

LAT...LON 3355 11050 3341 11085 3369 11096 3370 11095
      3364 11092 3368 11084 3366 11078 3371 11073
      3372 11054
TIME...MOT...LOC 2157Z 077DEG 30KT 3363 11062

AD
Special weather statement, Aug 10, 8:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
813 PM MST FRI AUG 10 2018

AZZ547-552-556>558-562-563-110400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
813 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 900 PM MST...

At 813 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 9 miles east of Roosevelt,
moving southwest at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.

This includes AZ Route 188 between mile markers 226 and 247.

LAT...LON 3365 11092 3364 11092 3365 11088 3358 11084
      3333 11117 3367 11138 3374 11097
TIME...MOT...LOC 0313Z 063DEG 16KT 3363 11097

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:25 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal35 min
Aug 10, 9:00 PM MSTSpecial Weather StatementPSRGila45 min
Aug 10, 9:11 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal94 min
Aug 10, 9:14 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 10, 9:40 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa35 min
Aug 10, 9:59 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Aug 10, 10:01 PM MSTSpecial Weather StatementPSR44 min
Aug 10, 10:08 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa37 min
Aug 10, 10:15 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 10:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 10, 10:35 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal3 hr
Aug 10, 10:37 PM MSTDust Storm WarningPSRMaricopa14 min
Aug 10, 10:39 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa51 min
Aug 10, 10:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 10, 10:53 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Aug 10, 11:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Aug 10, 11:26 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 10, 11:30 PM MSTSpecial Weather StatementPSR30 min
Aug 10, 11:31 PM MSTFlash Flood WarningPSRMaricopa119 min
Aug 10, 11:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 11:38 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal52 min
Aug 11, 12:12 AM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 11, 12:20 AM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma40 min
Aug 11, 12:49 AM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 11, 12:54 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal4 hr
Aug 11, 12:58 AM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 11, 1:49 AM MSTSpecial Weather StatementPSR41 min
Aug 11, 1:54 AM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 11, 2:22 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 11, 5:37 AM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 11, 6:18 AM MSTSpecial Weather StatementPSRLa Paz42 min
Aug 11, 6:41 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 11, 6:56 AM MSTSpecial Weather StatementPSR49 min
Aug 11, 8:15 AM MSTSpecial Weather StatementPSRLa Paz45 min
Aug 11, 9:14 AM MSTSpecial Weather StatementPSRLa Paz31 min
Aug 11, 9:52 AM MSTAreal Flood WarningPSRLa Paz, Yuma38 min
Aug 11, 9:07 AM MSTSpecial Weather StatementPSRImperial23 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.